I was prescribed Lexapro for major depressive disorder and anxiety. Dr wanted me to start at 5 mg and work up to 10 in a week or so. I took my first dose last night, and I feel awful. My head is heavy, heart is racing, I feel like I can't breathe, I'm shaky. I honestly feel like I'm having the longest anxiety attack ever. My mind is going a million miles an hour and I can't keep myself calm. Has anyone else experienced this? If so, does it go away? I need it to. I can't function like this. I'm scared, and it's scaring my toddler...
Bad side effects of Lexapro?
Question posted by Alyson2013 on 9 Feb 2018
Last updated on 31 March 2018
These side effects tend to be normal. They might also be elevated by your own anxiety of taking a new pill. Hang in there and talk to your doctor about these symptoms. Btw how is your treatment going?
Hi, Alyson! I'm sorry to hear that you're having a rough time getting started. Unfortunately, all you're describing are common and "normal" side effects that a few people experience when starting an antidepressant. The good news is that they rarely last more than a few days to a week or so and you WILL feel better everyday as your metabolism adjusts.
You should let your doctor know that you're having side effects and get her/his professional advice, but it may just be a matter of giving it a little time.
From the literature:
"Common (1% to 10%)
Dizziness, fast or irregular heartbeat, headache, shortness of breath, unusual tiredness or weakness, agitation, anxiety, nervousness, restlessness."
"Some side effects of escitalopram may occur that usually do not need medical attention. These side effects go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects."
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
I hope this helps to relieve some of your anxiety and I hope you'll feel free to post again with any questions or concerns you have along the way.
- Lexapro uses and safety info
- Lexapro information for Healthcare Professionals (includes dosage details)
- Side effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.